North Dakota, 2011Blizzard in North Dakota, February 17, 2011
February 17, 2011 · NWS BIS · 11 events in 11 counties and zones
Low pressure pushing across North Dakota brought strong winds and accumulating snow on February 17. While the strong winds impacted the entire local area, the accumulating snow was confined to the northwest and north central parts of the state.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure pushing across North Dakota brought strong winds and accumulating snow on February 17. While the strong winds impacted the entire local area, the accumulating snow was confined to the northwest and north central parts of the state. Although the storm total snow accumulations were only two to four inches, wind gusts up to 45 mph combined with the falling snow to result in a blizzard. Many roads were closed and numerous travel advisories were issued by county and state officials.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 17, 10:12 AM CST, 48 minutes earlier.
Area forecast discussion, Feb 17, 10:12 AM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1012 AM CST THU FEB 17 2011
.UPDATE...
UPDATE TO EXPAND THE WINTER WEATHER ADVISORY AND A SMALL TWEAK TO
THE TEMPERATURE CURVE.
&&
.DISCUSSION...
THE WEATHER HAS RAPIDLY DETERIORATED ACROSS NORTHWEST NORTH DAKOTA
THIS MORNING. VISIBILITIES OF ONE QUARTER MILE OR LESS HAVE BEEN
REPORTED AT WILLISTON AND WATFORD CITY...WITH WIND GUSTS OF 30 TO
35 KTS. TWO OUT OF THE THREE REQUIREMENTS FOR A BLIZZARD ARE BEING
MET THIS MORNING...HOWEVER...AM NOT CONFIDENT THAT THESE
CONDITIONS WILL LAST FOR 3 HOURS...AND WILL THEREFORE LET THE
WINTER WEATHER ADVISORY COVER THE SITUATION FOR NOW. AN ANALYSIS
OF CROSS SECTIONS ACROSS THE NORTHWEST AND NORTH CENTRAL INDICATE
STRONG OMEGA IN THE DENDRITIC GROWTH ZONE...EMBEDDED WITHIN A
LAYER OF NEGATIVE EPV AND COUPLED WITH THE FRONTOGENETIC
CIRCULATION. THIS EXPLAINS THE CURRENT HEAVY SNOW ACROSS THE
NORTHWEST. HOWEVER...THIS FORCING SLOWLY DECREASES THROUGH THE
AFTERNOON...AS THE AREA OF SNOW MOVES INTO THE NORTH CENTRAL.
THEREFORE...WILL KEEP THE HIGHEST SNOW TOTALS OF 3 TO 5 INCHES
ACROSS THE FAR NORTHWEST.
ALSO...EXPANDED THE WINTER WEATHER ADVISORY ACROSS THE SOUTHWEST
THROUGH FRIDAY MORNING. A 6MB/3HR PRESSURE RISE BUBBLE ANALYZED ACROSS
SOUTHEAST MONTANA INTO SOUTHWEST NORTH DAKOTA AT 16 UTC WAS
ACTING TO ENHANCE WIND GUSTS ACROSS THE SOUTHWEST PORTIONS OF THE
CWA...WITH A GUST TO 42 KTS AT KDIK AT 1549 UTC...AND 41 KTS AT
KHEI AT 1541 UTC. SUCH STRONG WINDS COUPLED WITH SNOW SHOWERS
HAVE CAUSED NEAR ZERO VISIBILITIES AS REPORTED IN GOLDEN VALLEY
THIS MORNING.
&&
.AVIATION...
LIFR CONDITIONS IN SNOW AND BLOWING SNOW ARE FORECAST TO CONTINUE
AT KISN THROUGH 19 UTC...WITH A SLOW IMPROVEMENT THEREAFTER AS THE
SNOWFALL INTENSITY DECREASES THROUGH THE AFTERNOON. SIMILAR
CONDITIONS SEEN AT KISN THIS MORNING ARE FORECAST TO REACH KMOT
BY 18 UTC AND PERSIST THROUGH THE AFTERNOON. ELSEWHERE...VERY
STRONG NORTHWEST WINDS...WITH WIND GUSTS IN EXCESS OF 40 KTS...ARE
OCCURRING AND FORECAST TO CONTINUE AT KDIK THROUGH THE AFTERNOON.
WINDS WILL INCREASE THROUGH MIDDAY AND INTO THE AFTERNOON AT KBIS
AND KJMS...WITH WIND GUSTS OF 35 TO 40 KTS POSSIBLE AT KBIS.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT FOR NDZ019-
020-022-023-025-034>037-042-045>048-050-051.
WINTER WEATHER ADVISORY UNTIL 9 AM CST /8 AM MST/ FRIDAY FOR
NDZ001-002-009-010-017-018-031>033-040-041-043-044.
WINTER WEATHER ADVISORY UNTIL NOON CST FRIDAY FOR NDZ003>005-
011>013-021.
&&
AYD
Hazardous weather outlook, Feb 17, 5:12 AM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
512 AM CST THU FEB 17 2011
NDZ001>004-009>013-017-018-021-181115-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
PIERCE-MCKENZIE-DUNN-MCLEAN-
512 AM CST THU FEB 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT TODAY THROUGH FRIDAY
MORNING. PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ019-020-022-023-025-031>037-040>048-050-051-181115-
MERCER-OLIVER-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-
MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-
ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
512 AM CST THU FEB 17 2011 /412 AM MST THU FEB 17 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY IS IN EFFECT FROM LATE THIS MORNING THROUGH
THURSDAY EVENING. PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER
DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NDZ005-181115-
ROLETTE-
512 AM CST THU FEB 17 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A FLOOD WARNING CONTINUES FOR CENTRAL ROLETTE COUNTY...WHICH INCLUDES
THE CITY BELCOURT UNTIL NOON CST TODAY. THE FLOOD WARNING MAY BE
EXTENDED UNTIL FRIDAY. PLEASE CHECK BACK FOR FURTHER UPDATES.
A WINTER WEATHER ADVISORY IS IN EFFECT TODAY THROUGH FRIDAY
MORNING. PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
KS
In the hours before
Special weather statement, Feb 17, 9:23 AM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
923 AM CST THU FEB 17 2011
NDZ001-002-009-010-017-018-171700-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON...
NEW TOWN...WATFORD CITY...KILLDEER
923 AM CST THU FEB 17 2011
...NEAR BLIZZARD CONDITIONS AT TIMES THIS MORNING ACROSS
NORTHWEST NORTH DAKOTA...
NORTHWEST WINDS UP TO 40 MPH...COMBINED WITH MODERATE TO HEAVY
SNOW...WILL RESULT IN NEAR BLIZZARD CONDITIONS AT TIMES OVER THE
NEXT SEVERAL HOURS. VISIBILITIES WILL FALL TO ONE QUARTER OF A
MILE OR LESS AT TIMES...ESPECIALLY IN OPEN COUNTRY.
TRAVEL WILL BE VERY HAZARDOUS. IF AT ALL POSSIBLE...DELAY TRAVEL
UNTIL CONDITIONS IMPROVE.
NH
Special weather statement, Feb 17, 9:24 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
924 AM CST THU FEB 17 2011
NDZ001-002-009-010-017-018-171700-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON...
NEW TOWN...WATFORD CITY...KILLDEER
924 AM CST THU FEB 17 2011
...NEAR BLIZZARD CONDITIONS AT TIMES THIS MORNING ACROSS
NORTHWEST NORTH DAKOTA...
NORTHWEST WINDS UP TO 40 MPH...COMBINED WITH MODERATE TO HEAVY
SNOW...WILL RESULT IN NEAR BLIZZARD CONDITIONS OVER THE NEXT
SEVERAL HOURS. VISIBILITIES WILL FALL TO ONE QUARTER OF A MILE OR
LESS AT TIMES...ESPECIALLY IN OPEN COUNTRY.
TRAVEL WILL BE VERY HAZARDOUS. IF AT ALL POSSIBLE...DELAY TRAVEL
UNTIL CONDITIONS IMPROVE.
NH
Blizzard, Williams
- When
- February 17, 11:00 AM CST to 9:00 PM CST
- Where
- Williams forecast zone
- Reported by
- ASOS
- Coordinates
- 48.344, -103.480 (the zone’s center; the record gives no point)
Blizzard conditions developed as strong northerly winds up to 45 mph combined with falling snow and the fresh snow cover on the ground.
Blizzard, McKenzie
- When
- February 17, 11:00 AM CST to 9:00 PM CST
- Where
- McKenzie forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
Blizzard conditions developed as strong northerly winds up to 45 mph combined with falling snow and the fresh snow cover on the ground.
Blizzard, Divide
- When
- February 17, 11:00 AM CST to 9:00 PM CST
- Where
- Divide forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.815, -103.487 (the zone’s center; the record gives no point)
Blizzard conditions developed as strong northerly winds up to 45 mph combined with falling snow and the fresh snow cover on the ground.
Blizzard, Mountrail
- When
- February 17, 12:00 PM CST to 9:00 PM CST
- Where
- Mountrail forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
Blizzard conditions developed as strong northerly winds up to 45 mph combined with falling snow and the fresh snow cover on the ground.
Blizzard, Burke
- When
- February 17, 12:00 PM CST to 9:00 PM CST
- Where
- Burke forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
Blizzard conditions developed as strong northerly winds up to 45 mph combined with falling snow and the fresh snow cover on the ground.
Blizzard, Ward
- When
- February 17, 1:00 PM CST to 9:00 PM CST
- Where
- Ward forecast zone
- Reported by
- ASOS
Blizzard conditions developed as strong northerly winds up to 45 mph combined with falling snow and the fresh snow cover on the ground.
Blizzard, Renville
- When
- February 17, 1:00 PM CST to 9:00 PM CST
- Where
- Renville forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
Blizzard conditions developed as strong northerly winds up to 45 mph combined with falling snow and the fresh snow cover on the ground.
Blizzard, McHenry
- When
- February 17, 2:00 PM CST to 9:00 PM CST
- Where
- McHenry forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.235, -100.636 (the zone’s center; the record gives no point)
Blizzard conditions developed as strong northerly winds up to 45 mph combined with falling snow and the fresh snow cover on the ground.
Blizzard, Bottineau
- When
- February 17, 2:00 PM CST to 9:00 PM CST
- Where
- Bottineau forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
Blizzard conditions developed as strong northerly winds up to 45 mph combined with falling snow and the fresh snow cover on the ground.
Blizzard, Pierce
- When
- February 17, 3:00 PM CST to 9:00 PM CST
- Where
- Pierce forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.250, -99.972 (the zone’s center; the record gives no point)
Blizzard conditions developed as strong northerly winds up to 45 mph combined with falling snow and the fresh snow cover on the ground.
Blizzard, Rolette
- When
- February 17, 3:00 PM CST to 9:00 PM CST
- Where
- Rolette forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
Blizzard conditions developed as strong northerly winds up to 45 mph combined with falling snow and the fresh snow cover on the ground.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Wisconsin, February 17, 20111 death · 9 injured · $20,000 · 1 event
- Winter Weather in Connecticut, February 17, 20111 death · 1 event
- Flooding in Iowa, February 17 to 26, 2011$375,000 · 7 events
- Flooding in Nebraska, February 17 to 25, 2011$14,000 · 11 events
- Blizzard and Winter Storm in Colorado, February 17, 201112 events
- Winter Storm in Montana, February 17, 201111 events
- Strong Wind in South Dakota, February 17, 20111 injured · 1 event
- Dense Fog in Michigan, February 17 to 18, 20117 events
- High Surf in Hawaii, February 17, 20116 events
- Winter Storm in California, February 17 to 19, 20116 events
- High Wind in Nebraska, February 17, 201151 kt wind · 5 events
- Strong Wind in Illinois, February 17, 2011$5,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279688, 279689, 279690, 279691, 279692, 279694, 279695, 279696, 279697, 279698, 279699.